Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Missoula, MT

August 6, 2004Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2004, 9:36 PM MDT for Sanders County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 9:36 PM MDT (03:36 UTC)
Expired
Aug 6, 2004, 10:00 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Sanders County, MT

The radar

The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 070336
SVRMSO
MTC089-070400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
936 PM MDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA

* UNTIL 1000 PM MDT

* AT 930 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOUTHEASTERN SANDERS COUNTY...OR ABOUT 23 MILES EAST OF SUPERIOR...
  MOVING NORTHEAST AT 20 MPH.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4728 11457 4716 11438 4723 11430 4734 11442

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:25 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 6, 8:25 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
825 PM MDT FRI AUG 6 2004

.UPDATE...NO UPDATE TO ZONES OR STATE AT THIS TIME. MSX RADAR
INDICATED WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING ACROSS
EASTERN WASHINGTON INTO THE IDAHO PANHANDLE. AS THE TROUGH CONTINUES
TO MOVE TO THE EAST THESE SHOWERS WILL SPREAD ACROSS THE FORECAST
AREA...WITH THE BEST CHANCE OF GETTING SOME RAIN FALL NORTH OF
MISSOULA. THIS COVERED WELL IN CURRENT FORECAST...TEMPERATURES LOOK
TO BE ON TRACK.

&&
.PREVIOUS DISCUSSION...TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS
CURRENTLY OVER WASHINGTON AND OREGON UNDER A VIGOROUS MOIST PACIFIC
TROUGH.  IN ADDITION...A STRONG...ALMOST FALL LIKE...JET STREAK IS
MOVING UNDER THE BASE OF THIS TROUGH ENHANCING CONVECTION AS THE
NOSE OF THE JET MOVES EAST. THIS SYSTEM WILL MOVE OVER WEST CENTRAL
IDAHO AND NORTHWEST MONTANA OVERNIGHT.  TEMPTED TO GO 100 PERCENT
CHANCE OF PRECIPITATION NORTH TONIGHT...BUT DECIDED NOTHING IN
WEATHER PREDICTION IS ABSOLUTELY CERTAIN...SO BACKED OFF TO
WIDESPREAD 70 PERCENT CHANCES. SOUTHWEST MONTANA AND EAST CENTRAL
IDAHO WILL SEE SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS AS
BULK OF DYNAMICS MOVE ACROSS THE NORTH.

SATURDAY...PRECIPITATION WILL DECREASE THROUGH THE DAY AND BE
ISOLATED MAINLY NEAR GLACIER PARK BY AFTERNOON AS SYSTEM MOVES EAST.
MAIN WEATHER FEATURE WILL BE STRONG WESTERLY WINDS...PARTICULARLY IN
HIGHER TERRAIN AS WESTERLY SURFACE GRADIENT SETS UP BEHIND THE FRONT
AND UPPER LEVEL WINDS MIX TO THE SURFACE...PARTICULARLY ALONG THE
CONTINENTAL DIVIDE.

SATURDAY EVENING THROUGH THURSDAY...VERY LITTLE CHANGE TO THE
PREVIOUS FORECAST.  A HIGH PRESSURE RIDGE IS STILL EXPECTED TO BUILD
IN SUNDAY BEHIND THE STRONG UPPER LEVEL LOW. THIS RIDGE WILL PERSIST
THROUGH THE LONGTERM PERIOD...BRINGING DRY WEATHER TO MUCH OF THE
NORTHWEST AND NORTHWEST FLOW INTO CENTRAL IDAHO AND NORTHWESTERN
MONTANA. THE MODELS SEEM TO BE IN BETTER AGREEMENT THAT THE RIDGE
AXIS WILL STAY TO THE WEST OF OUR REGION. A RESPECTABLE SURFACE
GRADIENT ALSO BUILDS ON MONDAY AND TUESDAY BETWEEN THE HIGH PRESSURE
TO THE EAST AND THE THERMAL TROUGH TO THE WEST. TEMPERATURES WILL BE
AT OR ABOVE NORMAL BY MID-WEEK. &&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE/KOLATA
PREVIOUS DISCUSSION/MWJ/KREYENHAGEN
Hazardous weather outlook, Aug 6, 1:35 PM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
135 PM MDT (1235 PM PDT) FRI AUG 6 2004

IDZ009-010-MTZ006-007-070330-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
135 PM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS...THE BUTTE AND PINTLAR
REGION OF MONTANA AND LEMHI COUNTY OF IDAHO THIS AFTERNOON AND EARLY
EVENING AS A UPPER LEVEL WEATHER DISTURBANCE PASSES THE AREA. THE
MAIN THREAT FROM STORMS TODAY WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:48 PM MDTSevere Thunderstorm WarningMSOLake42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.